Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 329, NWS Wilmington, OH

September 1, 2003Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 1, 2003, 3:17 PM EDT for Miami County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2003, 3:17 PM EDT (19:17 UTC)
Expired
Sep 1, 2003, 3:45 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Miami County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:20 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 1, 11:20 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT MON SEP 1 2003

LATEST 88D IMAGERY SNOWING THE HEAVIEST PRECIP ACROSS ILNS NRN FA.
AREAS SOUTH OF THIS REGION HAVE GONE SCATTERED AT BEST. 12Z RUC
SHOWING ANOTHER MID LVL S/W TO MOVE ACROSS THE ERN HALF OF FA THIS
AFTERNOON IN THE WARM SECTOR. WITH FRONT CONTINUEING TO LIFT SLOWLY
NWRD...APART FROM THE WK MID-LVL S/W...THERE APPEARS TO BE VERY
LITTLE IN THE WAY OF FORCING IN THE WARM SECTOR EXPECTED THIS
AFTERNOON. THUS HAVE LOWERED POPS IN THIS AREA...BUT KEEPING
CATAGORICAL POPS IN VCTY OF FRONT.

AS FOR SVR THREAT TDY. WILL CONTINUE TO MONITOR...BUT WITH WK
FORCING IN WARM SECTOR...CURRENTLY NOT EXPECTING MUCH IN THE WAY OF
DEVELOPMENT. FRONTAL BDRY MAY BE A FOCUS...BUT INSTABILITY LACKING.

FFA UPDATED WITH ONLY WORDING CHANGES. ZFP UPDATED AS WELL.

.ILN...
IN...FLOOD WATCH THROUGH THIS EVENING INZ050-058-059.
KY...NONE.
OH...FLOOD WATCH THROUGH THIS EVENING OHZ026-034-035-042>046-051>056-
     060>062-064-065.

JTD
Hazardous weather outlook, Sep 1, 4:55 AM EDT, 10 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS OHIO AND INDIANA
TODAY THROUGH THIS EVENING.  WITH THE MOIST AIR MASS IN PLACE ACROSS
THE REGION...WIDESPREAD HEAVY RAIN IS EXPECTED.  THIS COULD LEAD TO
FLOODING.  A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS
NEAR AND NORTH OF I-70.  SOUTH OF THIS AREA...LOCALIZED HEAVY RAIN
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...SOME OF WHICH
COULD BE SEVERE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT WILL BECOME NEARLY STATIONARY.  MORE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY.
AGAIN...THIS COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 1, 12:01 PM EDT, 3 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT MON SEP 1 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
NORTHERN KENTUCKY...SOUTHEAST INDIANA AND SOUTHERN OHIO...

A FRONT WILL BE STATIONARY NEAR OR JUST NORTH OF I-70 THROUGH THE
DAY. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ALONG AND NORTH OF
THE FRONT WILL RESULT IN LIMITED INSTABILITY TODAY AND THUS LITTLE OR
NO SEVERE WEATHER THREAT FROM EAST CENTRAL INDIANA INTO CENTRAL OHIO.

HOWEVER...FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WILL NOT BE AS
EXTENSIVE. CLOUD COVER WILL THIN ACROSS NORTHERN KENTUCKY AND FAR
SOUTHERN OHIO...ALLOWING FOR SOME SUNSHINE TODAY. WITH AFTERNOON
HEATING...THE ATMOSPHERE WILL BECOME MORE UNSTABLE. A FEW OF
THE THUNDERSTORMS THAT DEVELOP DURING THE HEAT OF THE DAY COULD
BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

JTD

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:57 PM EDTSevere Thunderstorm WarningILNShelby48 min
Sep 1, 3:03 PM EDTSevere Thunderstorm WarningILNDarke42 min
Sep 1, 3:36 PM EDTSevere Thunderstorm WarningILNMiami24 min
Sep 1, 2:23 PM EDTSevere Thunderstorm WarningILNWayne67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.